What are the risk factors for contrast-induced nephropathy (CIN) during the workup for nephrolithiasis?

Updated: Jun 21, 2018
  • Author: Chirag N Dave, MD; Chief Editor: Bradley Fields Schwartz, DO, FACS  more...
  • Print
Answer

Contrast-induced nephropathy (CIN) is the third leading cause of hospital-acquired acute renal failure. A serum creatinine level of more than 2 mg/dL is a relative contraindication to the use of IV contrast agents. Patients with azotemia, multiple myeloma, pregnancy, or diabetes, especially if dehydrated, are particularly susceptible to acute CIN (25% or greater increase in serum creatinine within 2-3 days of IV contrast exposure). Ischemia, direct intracellular high–contrast-concentration toxicity, and free-radical injury are thought to be the causative mechanisms of CIN.

Low osmolarity or iso-osmolar contrast may help to reduce the risk of CIN. The renal vasodilator fenoldopam mesylate has been used to minimize renal complications in higher-risk patients requiring IV contrast studies who would otherwise be at high risk for azotemia. Fenoldopam is a dopamine type 1A agonist that has been shown to increase renal plasma flow and to help prevent contrast nephropathy.

Theophylline and N-acetylcysteine have also been used with some success, but the standard prophylactic therapy is IV saline at a rate of 1-3 mL/kg/h. Hemodialysis before and after IV contrast can also be used to minimize renal toxicity, but such a regimen is costly and too cumbersome for general use except in special high-risk situations.

A randomized study by Merten et al comparing standard IV saline hydration prophylaxis with a 154-mEq/L sodium bicarbonate solution found a substantial benefit with the latter. [30] Patients treated with saline were 8 times more likely to develop nephropathy after contrast exposure than those treated with sodium bicarbonate. Such a treatment plan is practical, inexpensive, simple, safe, and effective, and the author now recommend IV sodium bicarbonate hydration as the method of choice for prevention of CIN. [30]

Anaphylaxis to ionic contrast agents occurs in 1-2 patients per 1000 IVP studies. Risk of recurrence is approximately 15% if reexposed to ionic agents but falls to 5% when nonionic agents are used. Risk of anaphylaxis can be reduced further by pretreatment with a combination of H1- and H2-blockers and steroids, but studies showing the benefit of pretreatment began pretreatment more than 12 hours prior to study.

Nonionic contrast media is more expensive but less likely to provoke an allergic response than the older ionic media, especially if the patient has a history of mild or moderate allergic reactions to contrast or injected dye. Risk of nephrotoxicity is not clearly reduced with use of nonionic agents. Indications for use of nonionic contrast agents vary among institutions but consistently include history of prior mild to moderately severe reaction to ionic contrast, asthma, multiple allergies, or severe cardiac disease.

Many institutions currently use only nonionic agents for all IV contrast studies, despite the added cost, because of the increased safety. Glucophage should be discontinued at least 1 day before any IV contrast study, particularly in patients with proven or borderline azotemia, because of the risk of worsening renal function and the rare development of potentially life-threatening lactic acidosis. It can be resumed 48 hours after the contrast study if renal function has normalized.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!